Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 231, NWS Dodge City, KS

August 1, 1997Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1997, 7:48 PM CDT for Kearny County, Kansas. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 1997, 7:48 PM CDT (00:48 UTC)
Expired
Aug 1, 1997, 8:20 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:50 PM CDTThunderstorm Wind 55Lakin, KS
Aug 1, 8:00 PM CDTThunderstorm Wind 65Lakin, KS
Aug 1, 8:00 PM CDTHail 1Lakin, KS
Aug 1, 8:00 PM CDTThunderstorm Wind 55Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS1 KDDC 020047 RRA
SVRDDC
KSC093-020120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT FRI AUG 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 820 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEAST KEARNY COUNTY

* AT 745 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF DEERFIELD MOVING EAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

CICCONE/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:50 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 3:50 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT FRI AUG 01 1997

...FCST PRBLM THIS CYCLE IS CHC FOR TSRA TNGT AND TEMPS...

18Z SFC ANLYS SHOWING SFC LOW OVR NWRN KS VCNTY GOVE CO.  SFC TROF
XTNDS SOUTH FROM THIS LOW INTO TX PNHNDL WHILE WHAT APPRS TO BE A WK
COOL FNT XTNDG BACK INTO ERN COLO.  1K VIS LOOP SHOWS CU FIELD HAS
DEVELOPED OVER FM ERN COLO INTO WRN KS. DOESN'T LOOK LIKE MUCH VERT
DEVELOPMNT XCPT FOR SOME IN ERN COLO. AFTN CNVTN HAS ALSO FIRED OFF OF
ERN SLOPES OF ROCKIES.

H5 MODEL FCST FIELDS HAVING A HARD TIME PINNING DOWN WK VORT PTTN NEXT
FEW DAYS.  OVERALL THEY SEEM TO MOVE VORT MAX OUT OVER NEB INTO ERN KS
TNGT AND SLOWLY DROP IT SOUTH OF AREA TOMORROW.  THIS SEEMS REASONABLE
AS UPPER HIGH RETROGRADES WEST A LITTLE MORE.  THEN HIGH PRETTY MUCH
STAYS CENTERED OVER REGION WITH WK DSTBNCS CONT TO ROTATE AROUND IT.

FOR TNGT WILL GO WITH SLIGHTLY HIER POPS IN NORTHERN PTNS CWA WHERE
BEST CNVRGNC IS WITH SLGT CHC POPS FURTHER SOUTH AND NOTHING IN
SOUTHEAST CORNER.  MOST CNVTN SHOULD BE CONFINED TO EVE HOURS AS WK
UPPER FLOW NOT CONDUCIVE TO ORGANIZED CONVECTION AND POSS OF LOW LVL
JET ADVECTING MOISTURE INTO AREA APPRS MINIMAL.

.DDC...NONE

DDC 068/094 068/095 067 2-2
GCK 067/094 066/094 065 2-2
EHA 065/093 066/095 065 10-
LBL 068/095 067/095 066 202
HYS 069/093 069/096 067 3-2
P28 071/094 073/096 072 2-2

GERARD

In the hours before

Special weather statement, Aug 1, 7:41 PM CDT, 7 minutes before
KSZ030-031-043>046-061>064-074>077-084>087-020245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT (642 PM MDT) FRI AUG 1 1997

...STRONG THUNDERSTORMS WERE MOVING ACROSS SOUTHWEST KANSAS...

AT 730 PM CDT RADAR INDICATED STRONG SCATTERED THUNDERSTORMS
STRETCHING FROM NEAR ELKHART TO JUST WEST OF GARDEN CITY TO NESS
CITY AND WEST OF HAYS.

THESE THUNDERSTORMS WERE ALONG A WIND SHIFT LINE AND HAVE PRODUCED A
COUPLE OF VERY WEAK SHORT LIVED TORNADOES. EXPECT THE POSSIBILITY OF
BRIEF TORNADOES ALONG THIS BOUNDARY AS IT MOVES SLOWLY TO THE
SOUTHEAST. THESE TYPE OF TORNADOES LAST ONLY FOR A FEW MINUTES
WITH WIND SPEEDS UP TO 70 MPH. RARELY DO THESE SHORT LIVED TORNADOES
PRODUCE SIGNIFICANT DAMAGE. THESE THUNDERSTORMS SHOULD BEGIN TO
WEAKEN AFTER 9 PM.

SOME OF THESE SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY
RAINFALL AND SOME SMALL HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA SEEK SHELTER IN A STRONG
BUILDING. CONTINUE TO LISTEN TO NOAA WEATHER RADIO FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

CICCONE/KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.